Kansas, 2007

Hail in Kansas, March 22, 2007

March 22, 2007 · NWS TOP · 2 events in 2 counties and zones

A cold front stretched across the northeastern portion of Kansas during the early morning hours of March 22. Elevated storms along this boundary lead to a few reports of severe hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cold front stretched across the northeastern portion of Kansas during the early morning hours of March 22. Elevated storms along this boundary lead to a few reports of severe hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 21, 3:30 PM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Mar 21, 3:30 PM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED MAR 21 2007

.DISCUSSION...

MAIN FORECAST PROBLEM IN THE SHORT TERM IS TIMING AND AMOUNT OF
PRECIP TONIGHT INTO THURSDAY.  WATER VAPOR IMAGERY SHOWS CUTOFF LOW
NEAR SRN CALIFORNIA STILL DIGGING SWD...AND NRN PLAINS TROUGH
PROGRESSING EWD ACRSS THE NORTHERN HIGH PLAINS.  WEAK SHORTWAVE
TROUGH EMBEDDED IN SWLY FLOW ALOFT ACROSS CENTRAL PLAINS RESULTING
IN ENHANCED CI MOVING INTO CENTRAL KS...AND LOW PRESSURE CURRENTLY
OVER SC NEBRASKA.  SOME CLEARING HAS OCCURED ACROSS NC KS AND
SURFACE BASED LIFTED INDICES HAVE FALLEN TO -6 TO -7 IN THAT
AREA...AHEAD OF THE DRYLINE.  FORECAST SOUNDINGS ACROSS ERN KS HAVE
EXHIBITED SIG CAP WITH ELEVATED MIXED LAYER...BUT LIFT IN VICINITY
OF FRONT/DRYLINE INTERSECTION NEAR SURFACE LOW HAS ERODED THE CAP
CONSIDERABLY IN NC KS AND SC NEBRASKA.  CONVECTIVE INITIATION
QUESTIONABLE FOR THE REST OF THIS AFTERNOON...DESPITE WEAKENING
CAP...BUT BEST CHANCE THIS EVENING EXPECTED IN VICINITY OF TRIPLE
POINT FAR NC KS.  IF SO...DECENT LOW TO MID LEVEL SHEAR WOULD
SUGGEST STORMS COULD ROTATE.

AS SURFACE LOW ACROSS UPPER MIDWEST MOVES EAST AHEAD OF NRN PLAINS
TROUGH...IT WILL DRAG COLD FRONT SOUTHEAST OVER CWA LATER
TONIGHT...AND EXPECT LINEAR MCS TO DEVELOP ALONG IT.  MODELS
SOMEWHAT UNDERWHELMING WITH RESPECT TO QPF TONIGHT AS MAIN DYNAMICS
REMAINS WELL NORTH OF AREA.  BOTH NAM AND GFS PRODUCE BEST QPF
ACROSS EC KS ON THURSDAY AS FRONT HANGS UP JUST TO THE SOUTH...AND
DECENT LOW-LEVEL SLY FLOW CONTINUES LIFT ABOVE FRONT.  TEMPS ON
THURSDAY TRICKY WITH E/W FRONT IN VICINITY OF SRN CWA...SO COULD
HAVE QUITE A GRADIENT FROM EC KS TO NE KS.

FOR THURSDAY NIGHT THROUGH THE WEEKEND THE CHALLENGE CONTINUES TO BE
WHERE FRONT WILL FOCUS CONVECTION WITH TIMING OF MODEL SHORTWAVE
ALOFT.  ALL MAKING FOR A TRICKY TEMPERATURE FORECAST AS WELL.  WITH
PRECIPITABLE WATER VALUES IN THE 1 TO 1.5 INCH RANGE OVER MUCH OF
THE CWA INTO FRIDAY THEN ALONG AND SOUTH OF FRONT FRIDAY NIGHT INTO
SATURDAY...THUS POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL.

FOR THURSDAY NIGHT...MODELS SHOWING GOOD H850 MB OVERRUNNING ACROSS
THE BOUNDARY WITH THE NAM HAVING THE BOUNDARY NEAR INTERSTATE 70
WHILE THE GFS WAS A BIT FURTHER NORTH.  AGAIN DIFFERENCES ALOFT ON
SHORT WAVE ENERGY.  HAVE UPPED POPS INTO THE LIKELY RANGE FOR AREAS
GENERALLY ALONG AND SOUTH OF INTERSTATE 70...LEANING TOWARD THE NAM
SOLUTION.   WENT WITH QPF VALUES OF A TENTH OF AN INCH NORTH TO A
QUARTER TO A HALF INCH SOUTH OVERNIGHT BUT LOCAL AREAS COULD SEE
NEAR AN INCH.  SOME SEVERE THREAT EARLY ON IN THE EVENING BUT MORE
CONCERNED WITH RAINFALL.  HAVE NO HEADLINES AT THIS POINT THINKING
OVERNIGHT SHIFT CAN SEE WHERE LATEST MODEL RUNS PUT FRONT AND FOCUS
THE HEAVY RAINFALL.  ONLY THE FAR SOUTHERN PORTION OF CWA HAD
AMOUNTS A HALF INCH TO NEAR AN INCH FROM YESTERDAYS EVENT.

ON FRIDAY...MAIN LIFT PUSHES EAST BUT BOUNDARY STILL IN THE AREA
KEPT 30 POPS NORTH TO NEAR 50 SOUTH.  KEPT HIGHS IN THE MID TO UPPER
60S EXPECTING CLOUD COVER.

CUTOFF OVER THE SOUTHWEST STARTS OPEN UP AND EJECT EAST OVER THE
WEEKEND.  DEEP SURFACE MOISTURE IN PLACE AND PRECIPITABLE WATER
VALUES REMAINING IN THE 1 TO 1.5 INCH RANGE FOR SOUTHERN AND EASTERN
PORTION OF CWA.  INCREASED POPS INTO THE 50 PERCENT RANGE SATURDAY
NIGHT INTO SUNDAY.  THE ECMWF A BIT SLOWER WITH EJECTION...THUS
KEEPING POPS IN THE 30 TO 40 PERCENT RANGE WEST TO EAST SUNDAY
NIGHT.  HIGHS UPPER 60S NORTH CENTRAL TO MIDDLE 70S SOUTHEAST ON
SATURDAY...THEN AROUND 70 ON SUNDAY.

UPPER FLOW TURNS ZONAL OVER CWA ON MONDAY...THEN SOUTHWEST AHEAD OF
NEXT DEEPENING WESTERN THROUGH TUESDAY INTO WEDNESDAY.  DRY AND
WARMER THROUGH THIS PERIOD WITH HIGHS IN THE LOWER TO MID 70S.
LATEST GFS HAS BOUNDARY SLIDING SOUTHEAST ACROSS THE CWA WEDNESDAY
AFTERNOON WITH ACCOMPANY QPF...BUT WILL HOLD OFF MENTION OF
PRECIPITATION AT THIS POINT...IF FAVOR OF LOOKING AT MODEL
CONSISTENCY ON NEXT FEW RUNS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GP/PF
Hazardous weather outlook, Mar 21, 11:35 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1235 AM CDT THU MAR 22 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-230545-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1235 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS REMAIN POSSIBLE SOUTHEAST OF A LINE FROM ABILENE TO
HIAWATHA. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARDS. SOME LOCALLY HEAVY
RAINFALL COULD ALSO OCCUR IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE ENTIRE AREA FOR THURSDAY
THROUGH SUNDAY NIGHT. AT LEAST SOME ISOLATED REPORTS OF SEVERE
WEATHER ARE POSSIBLE DURING THIS PERIOD. ANOTHER ROUND OF LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Mar 21, 10:10 PM CST, 4 hours 30 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT WED MAR 21 2007

KSZ012-220430-
BROWN-
1110 PM CDT WED MAR 21 2007

THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR
Special weather statement, Mar 21, 10:14 PM CST, 4 hours 26 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 PM CDT WED MAR 21 2007

KSZ012-220430-
BROWN-
1114 PM CDT WED MAR 21 2007

THROUGH 1135 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHEAST BROWN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Mar 22, 2:35 AM CST, 5 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT THU MAR 22 2007

KSZ054-220915-
LYON-
335 AM CDT THU MAR 22 2007

THROUGH 415 AM CDT...A FEW THUNDERSTORMS WILL MOVE EAST AT 50 MPH
ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH...AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
AMERICUS...OLPE...EMPORIA...NEOSHO RAPIDS AND HARTFORD. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 140 AND
ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
March 22, 2:40 AM CST
Where
Lyon County, 7.35 mi WSW of (Emp)emporia Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -96.310

Hail, Shawnee

When
March 22, 5:55 AM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.050, -95.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21500, 21501.